Alert archive / South Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Charleston, SC

April 24, 2017Colleton County, South Carolina

NWS Charleston, SC issued this special weather statement at Apr 24, 2017, 8:13 PM EDT for Colleton County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2017, 8:13 PM EDT (00:13 UTC)
Expired
Apr 24, 2017, 8:45 PM EDT
In force
32 min
Issued by
NWS Charleston, SC

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

496 
WWUS82 KCHS 250013
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
813 PM EDT MON APR 24 2017

SCZ043-250045-
Inland Colleton-
813 PM EDT MON APR 24 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY...

At 812 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Islandton, or 13 miles west of Walterboro,
moving southwest at 5 mph.

  HAZARD...up to penny sized hail. 

  IMPACT...Minor damage to plants, trees and crops is possible. 
           Damage to windshields is unlikely. 

Some locations in the path of this storm include...
Colleton, Smoaks, Williams, Islandton and Ruffin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3311 8082 3295 8064 3281 8087 3298 8102
TIME...MOT...LOC 0012Z 058DEG 5KT 3294 8090 

$$

CB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Apr 24, 7:37 PM EDT, 36 minutes earlier.

Area forecast discussion, Apr 24, 7:37 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
737 PM EDT Mon Apr 24 2017

.SYNOPSIS...
A low pressure system will affect the area tonight, before pulling
away Tuesday. Although a short wave could impact the area late
Thursday, high pressure will prevail most of the time into the
weekend. A cold front could affect the area early next week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Convection continues to fire across the Charleston Tri-County
area into Northern Colleton ahead of a powerful upper low.
Despite diminishing instability, increased upper forcing could
keep activity going a few hours after sunset. Per coordination
with WFO Columbia, the Flash Flood Watch has been extended until
10 pm.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Tuesday: The separation between the surface low and it's
accompanying cyclone aloft with shrink as the associated surface
warm and cold fronts occlude and the resulting vertically stacked
low pulls away to the NE. The last lobe of vorticity spinning
counter-clockwise will pull through the area in the morning, and
with considerable wrap-around moisture to continue across our
northern zones, we still have a slight chance to chance of showers
for the Charleston quad-county area through 1-3 pm. Widespread low
stratus to start the day will lift into an extensive cumulus deck,
and will be slow in diminishing in coverage until late morning south
and not until mid to late afternoon north. Depending upon this
transition, it will have huge implications on max temps. For now we
have mid 70s north of I-26 where cloud cover will last longest,
upper 70s over the rest of SC, and 80-83F across our GA counties
where insolation will b most prevalent.

Tuesday: Mid and upper level will develop and the W-NW extension of
Atlantic high pressure pokes in behind the departing stacked low
pulling through the Great Dismal Swamp and VA Tidewater to the
nearby Atlantic off the Delmarva. Winds will decouple and with
mostly clear skies south and partly cloudy north, there will be
enough radiational cooling to get lows down to the upper 50s-lower
60s inland from the warmer beaches.

Wednesday: Deep-layered high pressure with rising surface pressures
and climbing heights aloft will provide the region with plentiful
sunshine and dry conditions. Temps at 850 mb are as high as 14-16C,
or between the 75th and 90th percentile for late April, and equates
to temps reaching the mid and upper 80s. Coastal sections will
experience a resultant sea breeze, so highs will generally be held
below 80F.

Thursday: Sub-tropical ridging at the surface and low levels, and a
W-SW flow aloft will dominate. The resulting subsident cap around 5-
6K ft looks to keep the majority of the area rainfree, but a
dampening mid level short wave situated in the Pacific NW as of late
Monday, will skirt the region late in the day, actually taking on a
slight negative tilt. This could spark a few showers and t-storms
far inland sections before dark. Despite a little greater cloud
cover than Wednesday, similar 850 mb temps will produce highs again
the in the mid or upper 80s inland from the barrier islands.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A strengthening upper ridge and strong Atlantic high pressure
will maintain above-normal temperatures and mainly dry weather.
Friday and Saturday will probably reach the lower 90s across
inland southeast GA with upper 80s elsewhere. A cold front is
expected to approach next Monday, possibly bringing some rain.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Expect IFR cigs to fill in behind the upper low tonight,
especially at KCHS. KSAV is a bit more questionable as to how
low cigs will get. Latest RAP soundings suggest low-end MVFR,
but IFR is possible. Expect prevailing IFR or lower at KCHS, but
opted to limit cigs to alternate minimum thresholds for now.

Extended Aviation Outlook: No significant concerns.

&&

.MARINE...
Tonight: Winds expected to turn westerly behind departing low
pressure, mainly reaching 15-20 kt with seas 3-5 feet, except
up to 6 feet in the Charleston County waters and the outer
Georgia waters where an Advisory remains in effect.

Tuesday: There remains a cyclonic flow around low pressure off to
the north through the day to hold any resultant sea breeze
circulations at bay until maybe late in the day. Winds and seas will
be below any advisory levels on all waters, with one exception, the
outer GA waters, where the SCA continues into the afternoon.

Wednesday through Saturday: Atlantic high pressure will dominate
with a S-SW synoptic flow to prevail. Despite some boost from the
sea breeze, winds won't be any higher than about 15-18 kt and seas
will be capped at 3 or 4 ft.

&&

.TIDES/COASTAL FLOODING...
Tides continue running higher than normal given the onshore
winds/seas, mainly along the SC coast. Extra-tropical surge
guidance indicates levels will reach Advisory thresholds during
the evening high tide tonight, although we think it is a bit
overdone. Still we are going for levels reaching about 7.2 to
7.4 feet MLLW in Charleston Harbor.

Astronomically high tides will prevail during the middle of the week
due to the Perigean Spring Tides, likely resulting in the risk for
shallow coastal flooding along at least parts of the coast with the
evening high tides Wednesday and Thursday.

&&

.CLIMATE...
Record rainfall amounts for 24 April:
KCHS: 0.81" set in 1943,
KCXM: 1.12" set in 1937,
KSAV: 1.55" set in 1941,

So far today through about 315 PM, KCHS has received 1.8 inches
and KCXM received 3.06 inches which breaks the daily records at
both sites.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Flash Flood Watch until 10 PM EDT this evening for SCZ045-050-
     052.
     Coastal Flood Advisory until 10 PM EDT this evening for
     SCZ048>050.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for AMZ350.
     Small Craft Advisory until 2 PM EDT Tuesday for AMZ374.

&&
Hazardous weather outlook, Apr 24, 7:30 PM EDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
730 PM EDT Mon Apr 24 2017

GAZ117-119-139-141-SCZ051-252330-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Coastal Jasper-
730 PM EDT Mon Apr 24 2017

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tides/Coastal Flooding: Due to the upcoming Perigean Spring Tides,
shallow coastal flooding is possible with the evening high tides
Wednesday and Thursday. Coastal Flood Advisories may be required.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ048-049-252330-
Beaufort-Coastal Colleton-
730 PM EDT Mon Apr 24 2017

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tides/Coastal Flooding: Due to the upcoming Perigean Spring Tides,
shallow coastal flooding is likely with the evening high tides
Wednesday and Thursday. Coastal Flood Advisories may be required.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ050-252330-
Charleston-
730 PM EDT Mon Apr 24 2017

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tides/Coastal Flooding: Due to the upcoming Perigean Spring Tides,
shallow coastal flooding is likely with the evening high tides
Wednesday and Thursday. Coastal Flood Advisories will likely be
required.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ045-052-252330-
Inland Berkeley-Tidal Berkeley-
730 PM EDT Mon Apr 24 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>044-047-252330-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-
730 PM EDT Mon Apr 24 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Apr 24, 4:26 PM EDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
426 PM EDT MON APR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HEAVY RAIN       FORT JOHNSON            32.75N  79.90W
04/24/2017  M4.51 INCH       CHARLESTON         SC   MESONET

            SOUTH CAROLINA DNR.

0421 PM     HEAVY RAIN       2 SE DANIEL ISLAND      32.85N  79.87W
04/24/2017  M5.04 INCH       CHARLESTON         SC   MESONET

0421 PM     HEAVY RAIN       2 SE DANIEL ISLAND      32.85N  79.88W
04/24/2017  M5.38 INCH       CHARLESTON         SC   MESONET

0422 PM     HEAVY RAIN       2 ESE BOONE HALL PLANTA 32.85N  79.79W
04/24/2017  M4.93 INCH       CHARLESTON         SC   MESONET

0422 PM     HEAVY RAIN       2 ENE BOONE HALL PLANTA 32.87N  79.79W
04/24/2017  M4.92 INCH       CHARLESTON         SC   MESONET

0423 PM     HEAVY RAIN       3 NNE BOONE HALL PLANTA 32.89N  79.80W
04/24/2017  M4.87 INCH       CHARLESTON         SC   MESONET

0423 PM     HEAVY RAIN       2 S CAINHOY             32.90N  79.83W
04/24/2017  M5.36 INCH       CHARLESTON         SC   MESONET

0424 PM     HEAVY RAIN       1 ESE CAINHOY           32.92N  79.81W
04/24/2017  M4.68 INCH       CHARLESTON         SC   MESONET

0425 PM     HEAVY RAIN       4 ESE BONNEAU           33.29N  79.89W
04/24/2017  M4.31 INCH       BERKELEY           SC   MESONET

0426 PM     HEAVY RAIN       2 W MOUNT PLEASANT TOWN 32.83N  79.86W
04/24/2017  M5.70 INCH       CHARLESTON         SC   MESONET

&&

EVENT NUMBER CHS1700211
EVENT NUMBER CHS1700212
EVENT NUMBER CHS1700213
EVENT NUMBER CHS1700214
EVENT NUMBER CHS1700215
EVENT NUMBER CHS1700216
EVENT NUMBER CHS1700217
EVENT NUMBER CHS1700218
EVENT NUMBER CHS1700219
EVENT NUMBER CHS1700220
Special weather statement, Apr 24, 8:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
813 PM EDT MON APR 24 2017

SCZ043-250045-
Inland Colleton-
813 PM EDT MON APR 24 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY...

At 812 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Islandton, or 13 miles west of Walterboro,
moving southwest at 5 mph.

  HAZARD...up to penny sized hail.

  IMPACT...Minor damage to plants, trees and crops is possible.
           Damage to windshields is unlikely.

Some locations in the path of this storm include...
Colleton, Smoaks, Williams, Islandton and Ruffin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3311 8082 3295 8064 3281 8087 3298 8102
TIME...MOT...LOC 0012Z 058DEG 5KT 3294 8090

CB

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 8:22 PM EDTAreal Flood AdvisoryCHSColleton, Dorchester83 min
Apr 25, 2:33 PM EDTCoastal Flood AdvisoryCHS7 hr

Nearby

Special Weather Statements in South Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.